The Department of Health (DH) today (January 13) announced for the public's early information a case of aconitum alkaloid poisoning of unknown origin while the investigation is still ongoing.
A DH spokesman said that the incident was referred by the Hospital Authority (HA). It was reported that on December 28, 2011, a 35-year-old Chinese male developed symptoms and signs compatible with aconitum alkaloid poisoning, including perioral numbness, shortness of breath and palpitations. He went to the Mainland on the same day and subsequently sought emergency care from United Christian Hospital on December 30 and was discharged after consultation.
"There was a history of consuming Chinese herbal medicines for health maintenance prescribed by a registered Chinese medicine practitioner stationed in Po Yan Tong Medical Company, a licensed Chinese herbal retailer in Sai Wan.
"The clinical suspicion was confirmed by HA through testing of the patient's urine and herbal remnants. Specifically, two rare aconitum alkaloids, yunaconitine and crassicauline A, were found in both," the spokesman said.
"The above are particularly potent aconitum alkaloids which can even be life-threatening because they can cause breathing difficulties and cardiac arrhythmia. Hence, DH commences investigation immediately.
"However, until this moment, we have failed to locate the patient.
"Nonetheless, working on whatever information is available, DH inspectors note that among the 23 Chinese herbs prescribed to the patient, none should contain yunaconitine and crassicauline A", the spokesman said.
Also, both on-site inspection at the retailer by DH Chinese medicine experts and analysis by the Government Laboratory of specimens collected could identify no evidence of contamination in Po Yan Tong's Chinese herbal medicine stock that could explain the detection of the two aconitum alkaloids.
"In fact, Chinese medicinal plants known to contain the above two alkaloids are limited to only a few and these are known to be rarely, if ever, used in Hong Kong," the spokesman said.
"While the investigation continues, healthcare professionals should be on the alert and report to DH if they come across suspicious cases," he added.
So far, DH has not received any other report of related adverse incidents.
Ends/Friday, January 13, 2012
Issued at HKT 19:57